Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 105, NWS Tucson, AZ

August 13, 2005Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2005, 2:02 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 2:02 PM MST (21:02 UTC)
Expired
Aug 13, 2005, 2:30 PM MST
In force
28 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 47 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 132103
SVRTWC
AZC003-132130-
/O.NEW.KTWC.SV.W.0105.050813T2102Z-050813T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
202 PM MST SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 230 PM MST

* AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  PAIR OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE       
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE   
  LOCATED 5 MILES NORTHEAST OF SIERRA VISTA...MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHARLESTON.

IN ADDITION TO HAIL AND DAMAGING WINDS...VERY HEAVY RAIN AND 
CONTINUOUS CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THESE STORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3173 11014 3172 11042 3150 11041 3151 11008

$$
PYTLAK

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 132114
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST SAT AUG 13 2005

AZC003-132130-
/O.CON.KTWC.SV.W.0105.000000T0000Z-050813T2130Z/
COCHISE AZ-
213 PM MST SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM MST FOR
SOUTHWESTERN COCHISE COUNTY...

AT 210 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A PAIR OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...VERY HEAVY RAIN...AND DAMAGING WINDS UP TO 60 MPH. ONE 
STORM WAS NEAR HUACHUCA CITY. THE OTHER STORM WAS NEAR CHARLESTON... 
OR ABOUT 5 MILES NORTHEAST OF SIERRA VISTA. BOTH STORMS WERE 
DRIFTING SOUTH AT 5 MPH.  

MOTORISTS ALONG HIGHWAYS 82 AND 90 NEAR HUACHUCA CITY...AND ALONG 
CHARLESTON ROAD BETWEEN SIERRA VISTA AND TOMBSTONE...SHOULD BE 
PREPARED FOR POOR VISIBILITY IN WIND-DRIVEN RAIN AND HAIL.

LAT...LON 3173 11014 3172 11042 3150 11041 3151 11008

$$
PYTLAK

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 132128
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST SAT AUG 13 2005

AZC003-132137-
/O.EXP.KTWC.SV.W.0105.000000T0000Z-050813T2130Z/
COCHISE AZ-
227 PM MST SAT AUG 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY 
EXPIRES AT 230 PM MST...

SEVERAL THUNDERSTORMS NEAR SIERRA VISTA HAVE WEAKENED BELOW SEVERE 
LIMITS. HOWEVER THEY ARE STILL CAPABLE OF PRODUCING VERY HEAVY RAIN. 
MOTORISTS ARE URGED TO USE CAUTION AND BE PREPARED FOR SUDDEN 
CHANGES IN VISIBILITY.

LAT...LON 3173 11014 3172 11042 3150 11041 3151 11008

$$
PYTLAK

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:26 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 13, 1:26 PM MST, 36 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST SAT AUG 13 2005

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE OVER BAJA WILL SLOWLY LIFT
ACROSS SOUTHERN ARIZONA LATE TONIGHT AND SUNDAY. THIS WILL CAUSE
SCATTERED THUNDERSTORMS THROUGH SUNDAY...MAINLY FROM TUCSON EAST.
DRIER AIR HAS BEGUN TO SPREAD INTO THE COLORADO RIVER VALLEY...AND
AS ANOTHER DISTURBANCE MOVES DOWN THE CALIFORNIA COAST...AN INCREASE
IN SOUTHWEST WINDS ALOFT WILL BRING THIS DRIER AIR INTO THE REST OF
SOUTHERN ARIZONA. BY MIDWEEK...THUNDERSTORMS WILL BE CONFINED TO THE
MOUNTAINS. THIS RESPITE WILL BE BRIEF HAS HIGH PRESSURE REDEVELOPS
OVER NEW MEXICO BY NEXT WEEKEND...WHICH WILL BEGIN TO FEED DEEPER
MOISTURE BACK INTO THE REGION.

&&

.DISCUSSION...WE ARE OFF AND RUNNING THIS AFTERNOON AS THE A PAIR OF
DISTURBANCES LIFT N ALONG THE E SIDE OF THE BAJA UPPER LOW. THE
WEAKER OF THE TWO TOUCHED OFF SOME STRONG TSTMS IN THE WHITES, WITH
ONE CELL BRIEFLY GOING SEVERE ON US EARLIER. OUR MAIN CONCERN,
THOUGH, IS WITH THE SECOND ONE LIFTING N THROUGH SONORA TOWARD THE E
CWA. TSTMS HAVE BEEN DISORGANIZED SO FAR OVER COCHISE/SANTA CRUZ
SINCE OUR LOW LEVEL FLOW IS SO WEAK. HOWEVER...EACH NEW TSTM THAT
DEVELOPS HAS BEEN LOOKING A LITTLE STRONGER AND A LITTLE
LONGER-LIVED BEFORE COLLAPSING. EXPECT TSTMS TO BECOME MORE NUMEROUS
AS THIS FEATURE LIFTS INTO AN AREA WHERE UPPER JET DYNAMICS ARE
QUITE FAVORABLE -- OVER FAR SE AZ AND SW NM. BUT BECAUSE THE
INDIVIDUAL TSTMS WILL REMAIN PULSEY AND SOMEWHAT DISORGANIZED IN OUR
VERY WEAK LOW LEVEL FLOW...HAVE OPTED TO CARRY +RA WORDING IN LIEU
OF A WATCH IN ZONES 19/33/34/35. COCHISE COUNTY SHOULD BE THE MOST
ACTIVE LOCATION WHERE WELL BUMP POPS UP TO NUMEROUS THIS EVENING.
OUT WEST WHERE WELL BE LEAST ACTIVE, HAVE LOWERED TO ISOLATED
WORDING. HOWEVER EVEN THAT MAY BE A BIT HIGH.

ONE MORE RELATIVELY ACTIVE DAY IS EXPECTED SUN AS THE LOW ITSELF
LIFTS/SHEARS ACROSS THE CWA. WITH THIS SONORA SHORT WAVE ALSO
DRAGGING MUCH DRIER AIR N BEHIND IT...WE HAVE LOWERED POPS A LITTLE
MORE W OF KTUS. DEPENDING ON THE EXACT TIMING OF THE PASSAGE...THE E
CWA COULD AGAIN BE ACTIVE...WITH PERHAPS A LITTLE BETTER FLOW THAN
THE 5KTS WE HAVE TODAY. THAT WILL BEAR WATCHING. AFTER THAT...THE
WARMING AND DRYING ALOFT WILL DEEPEN AND OVERTAKE US AS THE
DEVELOPING W COAST TROUGH INDUCES MODERATE SW FLOW. INITIALLY THE SW
TURN WILL GIVE THE SOUTHERN WHITES AN UPSLOPE BOOST. BUT BY TUE AND
ESPECIALLY WED...EVEN THOSE AREAS WILL SEE TSTM COVERAGE DROP TO
ISOLATED. THE KEY POINT WITH THIS FIRST MONSOON LULL IN 4 WEEKS IS
THAT THE MOISTURE WILL NOT ENTIRELY LEAVE. IT IS JUST GOING TO GET
DIFFICULT TO TRIGGER VALLEY/DESERT TSTMS AS 500MB TEMPS WARM TO -3C
AND UPPER FLOW BECOMES GENERALLY CONFLUENT. INSTEAD...DEWPOINTS WILL
TEND TO REMAIN ON THE HIGH SIDE WHICH WILL HELP TO KEEP HIGH
TEMPERATURES FROM GETTING TOO FAR OUT OF HAND.

AS MENTIONED EARLIER...THE MONSOON BREAK DOES NOT LOOK LIKE IT WILL
LAST VERY LONG...AND THE DEEP MOISTURE WILL NOT GET PUSHED TOO FAR
TO THE S OR E. THE W EXTENSION OF THE BERMUDA HIGH IS QUITE
STRONG...AND THE W COAST TROUGH WILL BE A TRANSITORY FEATURE AS THE
WESTERLIES RETREAT BACK TOWARD THE CANADIAN BORDER. HAVE STARTED A
TREND UPWARD FOR NEXT WEEKEND, ALBEIT STILL ABOUT 10 PERCENT BELOW
CLIMO.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PYTLAK
CORRECTED TIME

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 13, 10:45 AM MST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1045 AM MST SAT AUG 13 2005

AZZ019-029>035-141400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1045 AM MST SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY AND TONIGHT

SYNOPSIS...A SUFFICIENT SUPPLY OF MOISTURE TO SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS REMAINED ACROSS SOUTHEAST ARIZONA TODAY.
THIS MOISTURE SUPPLY WILL GRADUALLY SHIFT FARTHER EAST THIS
COMING WEEK AS A DRY WESTERLY FLOW ALOFT DEVELOPS OVER THE
REGION. THIS DRIER AIR WILL RESULT IN WARMER AFTERNOON TEMPERATURES
AND A DAY-TO-DAY DECREASE IN THUNDERSTORM ACTIVITY BY THE MIDDLE
OF THE WEEK.

DISCUSSION...MOISTURE ACROSS SOUTHEAST ARIZONA REMAINED SUFFICIENT
ENOUGH TO SUPPORT SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND
EVENING. A LOW PRESSURE DISTURBANCE SPINNING OVER NORTHERN BAJA THIS
MORNING WILL LIFT NORTHEAST TODAY PROVIDING SOME UPPER LEVEL
SUPPORT FOR ORGANIZED THUNDERSTORMS LATER THIS EVENING.
THE COMBINATION OF ABUNDANT MOISTURE...SURFACE HEATING...AND LARGE
SCALE LIFT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS FROM
SOUTHEAST PINAL...EASTERN PIMA...AND SANTA CRUZ COUNTIES EAST INTO
SOUTHWEST NEW MEXICO. DRIER AIR SPREADING INTO CENTRAL AND WESTERN
PIMA COUNTY WILL LIMIT THE AMOUNT OF THUNDERSTORM ACTIVITY TO
ISOLATED FOR LATE THIS AFTERNOON AND EVENING.

DUE TO HEAVY RAINFALL YESTERDAY...RATHER HIGH MOISTURE CONTENT...
AND A WEAK STEERING FLOW...THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE HEAVY DOWNPOURS WHICH MAY LEAD TO RUNOFF
PROBLEMS. THE AREAS OF CONCERN WILL BE ACROSS SANTA CRUZ...EASTERN
PIMA...AND GRAHAM COUNTIES WHERE LOCALIZED RAINFALL AMOUNTS OF 1 TO 2
INCHES WERE REPORTED WITH YESTERDAYS STORMS. FROM TUCSON WEST...THE
MAIN THREAT WILL BE STRONG THUNDERSTORM WINDS DUE TO THE DRIER AIR
SPREADING INTO THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE A GRADUAL DECREASE IN THUNDERSTORMS THIS COMING WEEK
AS A DRIER WESTERLY ALOFT ALOFT DEVELOPS OVER THE REGION. THIS DRIER
AIRMASS WILL ALSO LEAD TO WARMER AFTERNOON HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 13, 12:28 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1228 PM MST SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             38 N MORENCI            33.60N 109.32W
08/13/2005  1.00 INCH        GREENLEE           AZ   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND NEAR HANNAGAN
            MEADOW

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:32 PM MSTFlash Flood WarningTWCCochise58 min
Aug 12, 5:37 PM MSTFlash Flood WarningTWCPima53 min
Aug 12, 6:38 PM MSTFlash Flood WarningTWCCochise67 min
Aug 12, 7:20 PM MSTFlash Flood WarningTWCPima55 min
Aug 12, 8:24 PM MSTFlash Flood WarningTWCSanta Cruz66 min
Aug 12, 9:34 PM MSTFlash Flood WarningTWCCochise56 min
Aug 13, 12:21 PM MSTSevere Thunderstorm WarningTWCGreenlee24 min
Aug 13, 2:33 PM MSTFlash Flood WarningTWCCochise57 min
Aug 13, 3:20 PM MSTFlash Flood WarningTWCSanta Cruz25 min
Aug 13, 3:26 PM MSTFlash Flood WarningTWCPima34 min
Aug 13, 4:23 PM MSTFlash Flood WarningTWCPima67 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.